Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Phoenix, AZ

August 8, 2008Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 8, 2008, 4:17 PM PDT for Imperial County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2008, 4:17 PM PDT (23:17 UTC)
Expired
Aug 8, 2008, 5:15 PM PDT
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM PDT, 47 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM PDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 8 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN ACROSS SOUTH-CENTRAL AND PARTS OF
SOUTHWEST ARIZONA THE NEXT SEVERAL DAYS TO CONTINUE A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS. MEANWHILE...SOMEWHAT DRIER AIR ACROSS
SOUTHEAST CALIFORNIA WILL BRING AN END TO THE THREAT OF STORMS OUT
THERE FOR A FEW DAYS. TEMPERATURES WILL GENERALLY BE NEAR SEASONAL
NORMALS INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
LACK OF A GOOD SYNOPTIC OR MESO-SCALE TRIGGER...ALONG WITH THE FACT
THE AIRMASS WAS FAIRLY DECENTLY WORKED OVER FROM LAST NIGHTS STORMS
HELPED TO MAKE TODAY A DOWN DAY CONVECTIVELY ACROSS THE PHX CWA.
LATEST SATELLITE PIX AND RADAR LOOPS ARE SHOWING NARY A STORM OVER
THE CWA AT PRESS TIME AS A RESULT. THIS IS NOT TO SAY WE WILL NOT
HAVE SOME ISOLD ACTIVITY DEVELOP OUT OF RESPECT OF UNSTABLE THERMO-
DYNAMIC PROFILES IN SOUNDINGS...BUT NOT EXPECTING MUCH MORE. ALSO...
MUCH LESS ACTIVITY TO THE SE AND NE OF THE SCNTRL AZ DESERTS WILL
LIMIT THE NUMBER OF OUTFLOW BOUNDARIES AND COLLISIONS...THEREBY
PREVENTING LARGE-SCALE DESERT REDEVELOPMENT. HAVE TAKEN OUT MENTION
OF PRECIP OVER PHX AREA TONIGHT...AND LEFT SLIGHT CHANCES IN
ELSEWHERE.

BY TOMORROW...WE SHOULD SEE WARMER TEMPS...IMPROVED INSOLATION...MORE
ACTIVITY IN SE AZ WITH A POTENTIAL INVERTED TROUGH HEADING OUR WAY
FROM W TX. THIS COULD GIVE US A SLIGHT UPSWING IN CONVECTIVE
POTENTIAL LATE TOMORROW AFTERNOON/EVENING FOR SCNTRL AZ. CONTINUED
SLOW DRYING IN THE COLUMN OUT W OF THE CO RIVER SHOULD CUT OFF
CONVECTION OUT THERE ON SATURDAY.

SUNDAY INTO THE MIDDLE OF NEXT WEEK...NOT MUCH TO HANG OUR HATS ON
REGARDING PREDICTING UP/DOWN DAYS WITH TSTMS. SHOULD MAINTAIN ENOUGH
MOISTURE ACROSS AZ PORTION OF CWA...PER MODELS...TO KEEP A SLIGHT
CHANCE OF STORMS GOING DURING THIS TIME. STORMS WILL BE KEPT OUT OF
THE FORECAST IN SE CA DUE TO DRIER AMS OUT THERE. LOOK FOR NEAR TO
SLIGHTLY ABOVE NORMAL TEMPS CWA-WIDE.

&&

.AVIATION...
DEBRIS CLOUDINESS IS BURNING OFF ACROSS THE CENTRAL DESERTS...WHILE
AN AREA OF THUNDERSTORMS PERSISTS IN LA PAZ COUNTY. TODAY SHOULD BE
MUCH QUIETER FOR THE LOWER DESERTS COMPARED TO YESTERDAY...AS THE
ATMOSPHERE HAS COOLED/STABILIZED...BUT STILL HAVE SLIGHT CHANCE OF A
FEW THUNDERSTORMS DEVELOPING ON THE DESERT FLOOR. EXPECT
THUNDERSTORMS TO DEVELOP IN THE HIGHER TERRAIN NORTH AND EAST OF THE
PHOENIX AREA...WHICH WILL POSE AN OUTSIDE CHANCE OF AN OUTFLOW
BOUNDARY MAKING ITS WAY TO THE LOWER DESERTS...PERHAPS FROM THE
NORTH OR NORTHEAST...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAF.
OTHERWISE...EXPECT SCATTERED CLOUDS THROUGHOUT THE AFTERNOON AND
EVENING HOURS WITH TYPICAL WIND PATTERNS TAKING HOLD BY EARLY
AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...KEEPING THE MODEST MONSOON FORECAST GOING
AS THERE ARE NOT ENOUGH CLEAR MODEL TRENDS TO INDICATE A BREAK IN
THE MONSOON NOR A MAJOR UPSWING. ACCORDINGLY...NO SIGNIFICANT TRENDS
FORECASTED FOR TEMPS...HUMIDITIES...AND WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...ROGERS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 8, 5:34 AM PDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
534 AM MST FRI AUG 8 2008

AZZ022-023-027-028-091245-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
534 AM MST FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS. THE GREATEST
THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING MICRO-BURST
WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT FOR LATE AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE ALWAYS POSSIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ030>033-091245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
534 AM MST FRI AUG 8 2008 /534 AM PDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT.
THE GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING
MICRO-BURST WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-091245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
534 AM MST FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT.
THE GREATEST THREAT WITH THUNDERSTORMS ARE HEAVY RAIN WITH POSSIBLE
LOCAL FLOODING...STRONG GUSTY WINDS...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY. HEAVY RAIN AND STRONG WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ021-026-091245-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
534 AM MST FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARIZONA
AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MIDNIGHT. THUNDERSTORM HAZARDS INCLUDE STRONG POSSIBLY DAMAGING
WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH DAY. STRONG WINDS AND HEAVY RAIN ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 8, 11:45 AM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 AM MST FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     BUCKEYE                 33.38N 112.60W
08/07/2008                   MARICOPA           AZ   UTILITY COMPANY

            POWER OUTAGES REPORTED DUE TO DOWNED POWER
            LINES...APPROXIMATELY 70 TOTAL IN BUCKEYE AREA.

0817 PM     TSTM WND DMG     3 S PHOENIX             33.50N 112.07W
08/07/2008                   MARICOPA           AZ   UTILITY COMPANY

            POWER OUTAGE DUE TO DOWNED POWER POLES IN CENTRAL AND
            NORTH-CENTRAL PHOENIX.

&&

ROGERS
Local storm report, Aug 8, 11:45 AM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 AM MST FRI AUG 8 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     BUCKEYE                 33.38N 112.60W
08/07/2008                   MARICOPA           AZ   UTILITY COMPANY

            POWER OUTAGES REPORTED DUE TO DOWNED POWER
            LINES. APPROXIMATELY 70 POWER POLES BLOWN DOWN.

0817 PM     TSTM WND DMG     3 S PHOENIX             33.50N 112.07W
08/07/2008                   MARICOPA           AZ   UTILITY COMPANY

            POWER OUTAGE DUE TO DOWNED POWER POLES IN CENTRAL AND
            NORTH-CENTRAL PHOENIX.

&&

ROGERS/DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:25 PM PDTAreal Flood AdvisoryPSRYuma110 min
Aug 7, 6:28 PM PDTSevere Thunderstorm WarningPSRMaricopa62 min
Aug 7, 6:54 PM PDTDust Storm WarningPSR66 min
Aug 7, 7:06 PM PDTSevere Thunderstorm WarningPSRMaricopa54 min
Aug 7, 7:26 PM PDTSevere Thunderstorm WarningPSRPinal49 min
Aug 7, 7:40 PM PDTAreal Flood AdvisoryPSRMaricopa, Pinal110 min
Aug 7, 8:04 PM PDTSevere Thunderstorm WarningPSRMaricopa, Pinal56 min
Aug 7, 8:31 PM PDTSevere Thunderstorm WarningPSRMaricopa59 min
Aug 7, 8:39 PM PDTAreal Flood AdvisoryPSRMaricopa, Pinal53 min
Aug 7, 8:53 PM PDTSevere Thunderstorm WarningPSRMaricopa45 min
Aug 7, 9:21 PM PDTAreal Flood AdvisoryPSRGila, Maricopa, Pinal5 hr
Aug 7, 9:59 PM PDTFlash Flood WarningPSRGila2 hr
Aug 8, 12:01 AM PDTFlash Flood WarningPSRGila3 hr
Aug 8, 3:37 PM PDTDust Storm WarningPSR83 min
Aug 8, 4:49 PM PDTAreal Flood AdvisoryPSRImperial116 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.